Hail, Cook
- When
- April 4, 3:21 PM CST to 3:22 PM CST
- Where
- Cook County, 1.08 mi SSE of Fernway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.566, -87.822
Penny size hail was reported at 179th Street and 84th Avenue.
Thunderstorms moved across parts of northern Illinois during the afternoon of April 4th producing numerous reports of pea size hail along with a few reports of larger hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across parts of northern Illinois during the afternoon of April 4th producing numerous reports of pea size hail along with a few reports of larger hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 2:26 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 PM CDT SUN APR 4 2010
.DISCUSSION...
243 PM CDT
SHORT TERM...(THIS EVENING THROUGH TUE NGT)...
MAIN FORECAST CONCERNS ARE POTENTIAL FOR SEVERAL ROUNDS OF
CONVECTION OVER THE NEXT FEW DAYS...AND CONDITIONAL SEVERE AND HEAVY
RAIN THREAT.
AFTERNOON VAPOR IMAGERY DEPICTS A COUPLE OF MID LEVEL SHORT WAVES
ACROSS THE MIDWEST. ONE IS ACROSS THE NORTHERN GREAT LAKES REGION
WITH ASSOCIATED SFC LOW OVER NWRN WI...WITH A COLD FRONT TRAILING
SOUTHWEST ACROSS IA AND INTO EASTERN KS. SECOND MID LEVEL
DISTURBANCE IS NOTED OVER EASTERN KS/NEB...MOVING RAPIDLY TOWARD THE
FORECAST AREA. AREA OF RELATIVELY WEAK RW/TRW HAD DEVELOPED EARLIER
THIS AFTERNOON ACROSS WESTERN/NRN IL IN NARROW LOW LEVEL MOISTURE
AXIS ASSOCIATED WITH LEAD SHORT WAVE...THOUGH MARGINAL INSTABILITY
AVAILABLE IS RESULTING IN WEAKENING OF THIS ACTIVITY. LATEST SPC/RUC
MESOANALYIS DATA INDICATES AIRMASS DESTABILIZING ACROSS EASTERN
KS/OK AND MO AS LOW LEVEL WARM/MOIST ADVECTION INCREASES AHEAD OF KS
SHORT WAVE. EXPECTATION THROUGH THE EVENING HOURS IS THAT CONVECTION
WILL DEVELOP ACROSS THAT AREA...AND WILL BECOME ELEVATED AND SPREAD
NORTHEAST INTO NORTHERN IL/IN STEEP MID LEVEL LAPSE RATE REGIME AND
STRENGTHENING LARGE SCALE ASCENT AHEAD OF APPROACHING SHORT WAVE.
COMBINATION OF SOMEWHAT MARGINAL INSTABILITY...LESS THAN 1000 J/KG
MUCAPE PER MODEL FORECASTS...AND EXPECTED ELEVATED NATURE OF
UPDRAFTS WOULD ARGUE AGAINST WIDESPREAD THREAT OF SEVERE WEATHER
WITH STORMS THIS EVENING. HOWEVER...STRONG SOUTHWEST MID/UPPER LEVEL
FLOW RESULTING IN EXCESS OF 60 KTS OF 0-6 KM BULK SHEAR AND FREEZING
LEVELS AROUND 8-9 KFT WOULD SUGGEST SOME CONDITIONAL SEVERE
WIND/HAIL THREAT FOR ORGANIZED UPDRAFTS OR LINE SEGMENTS. LINE/AREA
OF CONVECTION THEN EXPECTED TO PROPAGATE QUICKLY EAST AHEAD OF
FRONT...WITH GUIDANCE IN GOOD AGREEMENT IN SHIFTING PRECIP MAINLY
EAST OF IL/IN BORDER AFTER 06Z AND OUT OF CWA BY MORNING.
MODELS HAVE TRENDED TOWARD GFS SOLUTION IN PUSHING FRONT WELL SOUTH
OF CWA MONDAY...WITH HIGH PRESSURE RIDGE BUILDING ACROSS IL/IN
DURING THE DAY. AMPLIFYING TROUGH OVER WESTERN CONUS WILL INDUCE NEW
PRESSURE FALLS ACROSS THE CENTRAL/HIGH PLAINS MONDAY AFTERNOON
HOWEVER...WHICH WILL BEGIN TO SHIFT FRONT BACK NORTH AS A WARM FRONT
LATE IN THE DAY. MAIN THREAT OF CONVECTION/PRECIP WOULD APPEAR TO
REMAIN WEST/SOUTH OF CWA DURING THE DAY...WITH DEVELOPMENT FOCUSED
TO OUR WEST ACROSS THE PLAINS DURING THE AFTERNOON HOURS IN VICINITY
OF SURFACE PRESSURE FALLS ASSOCIATED WITH DEEPENING LOW OVER HIGH
PLAINS. CONVECTIVE THREAT THEN EXPECTED TO INCREASE ACROSS NORTHERN
IL AND NW IND MONDAY NIGHT...AS WARM FRONT LIFTS ACROSS THE FORECAST
AREA AND LEAD SHORT WAVE RIPPLES NORTHEAST ACROSS THE UPPER MIDWEST.
WHILE FORECAST SOUNDINGS INDICATE WARM SECTOR LIKELY TO BE CAPPED
MONDAY AFTERNOON...LOW LEVEL CONVERGENCE NEAR WARM FRONTAL BOUNDARY
MAY BE SUFFICIENT TO INITIATE ISOLATED SFC OR NEAR SFC BASED
CONVECTION ESPECIALLY WESTWARD ALONG THE FRONT INTO IA/WESTERN IL.
MAIN SEVERE THREAT HOWEVER IS EXPECTED TO BE WIND/HAIL POTENTIAL
WITH ELEVATED STORMS THAT SPREAD EASTWARD NORTH OF WARM FRONT MONDAY
EVENING. MAIN AXIS OF PRECIP EXPECTED TO LIFT NORTH WITH TIME
NORTHERN IA/SOUTHERN WI...WITH SOME POTENTIAL FOR LOCALIZED HEAVY
RAINFALL THROUGH TUESDAY AS SFC LOW CONTINUES TO DEEPEN AND
EVENTUALLY LIFT INTO THE UPPER MISSISSIPPI VALLEY. PRECIPITABLE
WATER VALUES FORECAST TO BE IN 1.25-1.50 INCH RANGE ACROSS IL/WI
BORDER REGION SO WILL HAVE TO MONITOR POSITION OF WARM FRONT/OUTFLOW
FOR POTENTIAL HEAVY RAINFALL AMOUNTS WHERE COUPLE OF ROUNDS OF
CONVECTION FOCUS.
TEMPS THROUGH PERIOD EXPECTED TO REMAIN WELL ABOVE NORMAL WITH
DAYTIME MAXES IN THE 70S TO AROUND 80...WITH COOLER READINGS TUESDAY
ACROSS NORTHEAST IL WITH SOUTHEAST FLOW/ENHANCED LAKE BREEZE NORTH
OF WARM FRONT. MIN TEMPS LIKELY TO BE IN RANGE OF NORMAL HIGHS
MONDAY NIGHT/TUESDAY NIGHT IN WARM SECTOR AIRMASS.
RATZER
LONG TERM....(WED THRU NEXT SUN)....
LOWER THAN AVERAGE FORECAST CONFIDENCE FOR THE
EXTENDED...ESPECIALLY IN WEDNESDAY/THURSDAY TIME FRAME AS MODEL
GUIDANCE CONTINUES TO STRUGGLE WITH EVOLUTION OF LARGE SCALE FLOW.
WITH SUCH SIGNIFICANT DIFFERENCES EVEN JUST FOUR DAYS OUT...FOLLOWED
HPC'S LEAD IN LEANING TOWARD MORE OPEN AND NORTHERLY ECMWF SOLUTION.
AT THE BEGINNING OF THE PERIOD...LARGE WESTERN TROUGH CURRENTLY OFF
THE WESTERN CONUS WILL BE SITUATED JUST TO THE WEST OF THE
AREA...WITH ASSOCIATED SURFACE REFLECTIONS IN VICINITY OF MISSISSIPPI
RIVER VALLEY. TROUGH SEEMINGLY NOT IN ANY BIG HURRY TO EXIT THE
AREA...AND HAVE UPPED POPS ON WEDNESDAY AS A RESULT. RIGHT
NOW...POPS ONLY AROUND 50%...MAINLY AS A RESULT OF LOW CONFIDENCE IN
EVENTUAL PLACEMENT OF SURFACE BOUNDARIES AND SURFACE TROUGH/LOW.
EXPECT UPPER TROUGH TO TRANSITION EAST OF THE AREA WEDNESDAY
AFTERNOON...WITH ASSOCIATED COLD FRONT SWEEPING ACROSS THE AREA
WEDNESDAY. THIS SHOULD HELP BRING TEMPERATURES DOWN FOR
THURSDAY...THOUGH STILL EXPECT NEAR-NORMAL HIGHS EVEN AFTER COLD
FROPA.
FOR FRIDAY INTO THE WEEKEND...HIGH PRESSURE PROGGED TO TAKE CONTROL
OF WEATHER PICTURE FOR THE WEEKEND...WITH DRY CONDITIONS AND PARTLY
CLOUDY SKIES EXPECTED. TEMPS FOR THE WEEKEND WILL BE ON THE REBOUND
AS LIGHT SOUTHERLY FLOW SETS UP IN RESPONSE TO HIGH PRESSURE
DRIFTING EAST ACROSS THE DEEP SOUTH...WITH HIGHS SATURDAY AND SUNDAY
WARMING BACK INTO THE 60S.
BOXELL
&&
.AVIATION...
1800 UTC TAFS...MAIN FORECAST CHALLENGE/CONCERN IS WITH SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON THROUGH THE EARLY EVENING.
LATEST RADAR TRENDS INDICATING SHOWERS WITH A FEW EMBEDDED
LIGHTNING STRIKES MOVING NORTHEAST THROUGH FAR PORTIONS OF WEST
CENTRAL ILLINOIS. ALTHOUGH...LATEST OBS INDICATING THAT LIGHTNING
IS BECOMING MORE SPARSE WITH THESE SHOWERS AS THEY PROGRESS
NORTHEAST. THESE SHOWERS ARE MORE ELEVATED AT THIS TIME...MOVING
OUT OF BETTER AXIS OF INSTABILITY. SO THINK FOR THE IMMEDIATE
TIMEFRAME...WITH THE EXCEPTION OF RFD...THE TERMINALS SHOULD ONLY
OBSERVE SOME SCATTERED LIGHT SHOWERS THROUGH THE AFTERNOON. LATER
THIS AFTERNOON...BETTER SURFACE CONVERGENCE ASSOCIATED WITH
APPROACHING LOW LEVEL FRONT WILL BE ONGOING. AS THIS
OCCURS...SHOWER AND THUNDERSTORM DEVELOPMENT WILL INCREASE WITH
BETTER CHANCES TO OBSERVE THUNDER OCCURRING BETWEEN 00Z AND
03Z...BEFORE WE LOSE ANY REMAINING INSTABILITY. THIS TIMEFRAME
CURRENTLY LOOKS TO BE THE BEST FOR THUNDER...BUT BETTER
INSTABILITY/MOISTURE WILL RESIDE SOUTH OF THE TERMINALS ALONG WITH
BETTER CHANCES FOR THUNDERSTORM DEVELOPMENT. EVEN THROUGH
SATURATION WITH PRECIP DEVELOPMENT THIS AFTERNOON/EVENING...CLOUD
COVER WILL REMAIN MOSTLY VFR WITH VIS RESTRICTIONS DROPPING TO MVFR
WITH ANY ENHANCED PRECIP OVER THE TERMINALS. ALTHOUGH THIS DROP IN
VIS SHOULD NOT BE FOR ANY EXTENDED PERIOD OF TIME...WITH
CONVECTIVE NATURE OF PRECIP.
WINDS TODAY WILL CONTINUE TO GUST UP TO 30 KT OUT OF THE SOUTH
BEFORE GRADUALLY TURNING TO THE SOUTHWEST WITH APPROACH OF AREA OF
LOW PRESSURE AND FRONT. WITH FROPA...WINDS WILL TURN
WEST/SOUTHWEST AND REMAIN GUSTY FOR A BRIEF TIME BEFORE PRESSURE
GRADIENT RELAXES AND WINDS BEGIN TO DIMINISH BY EARLY MONDAY
MORNING.
RODRIGUEZ
&&
.MARINE...
314 PM CDT
A TIGHT PRESSURE GRADIENT ACROSS THE SOUTHERN HALF OF THE LAKE
WITH AN AREA OF LOW PRESSURE JUST OFF TO THE WEST IN THE UPPER
MIDWEST IS HELPING TO PRODUCE SOUTHERLY WINDS OF 15 TO 25
KT...WITH SOME HIGHER GUSTS UP TO 30 KT POSSIBLE THROUGH THE
AFTERNOON. PRESSURE GRADIENT WILL WEAKEN OVER THE LAKE TONIGHT AS
UPPER MIDWEST LOW EXITS TO THE NORTHEAST...AND A SECONDARY AREA OF
LOW PRESSURE IN THE CENTRAL PLAINS QUICKLY MOVES THROUGH THE
REGION. A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST ON
MONDAY WITH WINDS CONTINUING TO DIMINISH...BEFORE THEY BEGIN TO
INCREASE ONCE AGAIN BY MONDAY NIGHT AS ANOTHER AREA OF LOW
PRESSURE DEVELOPS NEAR THE ROCKIES...WITH TROUGH AXIS EXTENDING
NORTHEAST INTO THE CENTRAL GREAT LAKES BY TUESDAY MORNING.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 10 PM SUNDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 330 PM CDT SUN APR 4 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 052030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 330 PM CDT SUN APR 4 2010 /430 PM EDT SUN APR 4 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AREAS AFFECTED AND TIMING: NORTHERN ILLINOIS THIS EVENING...NORTHWEST INDIANA LATE THIS EVENING AND EARLY MORNING HOURS. DISCUSSION: A MID LEVEL DISTURBANCE AND SURFACE LOW PRESSURE WAVE OVER KANSAS SUNDAY AFTERNOON WILL MOVE NORTHEAST ACROSS NORTHERN ILLINOIS THIS EVENING AND ACROSS LOWER MICHIGAN BY MONDAY MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS SYSTEM ACROSS NORTHEAST MISSOURI AND SOUTHEAST IOWA LATE SUNDAY AFTERNOON...AND WILL LIKELY EXPAND IN COVERAGE AS THEY MOVE TO THE NORTHEAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA DURING THE EVENING AND EARLY OVERNIGHT HOURS. STRONG MID AND UPPER LEVEL WINDS MAY ALLOW STRONGER STORMS TO PRODUCE HAIL TO 1 INCH AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE MONDAY NIGHT...AND AGAIN ON TUESDAY. THE PRIMARY SEVERE WEATHER THREAT WOULD BE FROM LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. PLEASE REPORT HAIL AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-052030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 330 PM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING. THUNDERSTORMS ARE LIKELY THIS EVENING. SOME STORMS MAY BE SEVERE AND MAY PRODUCE STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT LATE MONDAY NIGHT AND TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. SOME SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS GUSTS THE MAIN SEVERE WEATHER THREATS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-052030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 330 PM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY OVER SOUTHERN LAKE MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY SOUTHERN LAKE MICHIGAN MONDAY NIGHT THROUGH WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RATZER
The Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 hail. Local standard time, as filed.
Penny size hail was reported at 179th Street and 84th Avenue.
Penny size hail was reported in Worth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224146, 224147.